Kansas, 2009

Tornadoes and Flash Flooding in Kansas, June 20, 2009

June 20, 2009 · NWS TOP · 8 events in 3 counties and zones

Warm frontal boundary set up across central Kansas and was the focus for afternoon convection. Some of these storms morphed into low topped supercells which spawned brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Warm frontal boundary set up across central Kansas and was the focus for afternoon convection. Some of these storms morphed into low topped supercells which spawned brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 20, 2:25 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 20, 2:25 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT SAT JUN 20 2009

.DISCUSSION...

AREA OF SHOWERS INVOF A WMFNT WERE MOVING NE ACROSS THE CWA.  PLUME
OF MOISTURE FEEDING INTO THE CENTRAL/SOUTHERN PLAINS WAS SHRINKING
BUT ANOTHER ROUND OF PRECIP IS POSSIBLE OVERNIGHT AS LLVL
FRONTOGENISIS/H85 MOIST TRANSPORT VECTS INCREASE AND A 35-40KT LLVL
JET MOVES THROUGH CENTRAL KS. CLOUDS WERE BEGINNING TO CLEAR FROM
SOUTH TO NORTH AND WILL CLEAR IN TIME TO PROVIDE SOME INSTABILITY SO
MORE THUNDERSTORMS RATHER THAN SHOWERS CAN BE EXPECTED.

SHOWERS AND THUNDERSTORMS WILL COME TO AN END BY SUNDAY MORNING.
SKIES WILL BEGIN TO CLEAR AND STRONG WARM ADVECTION WILL BRING TEMPS
BACK UP INTO THE LOWER TO MID 90S.

SALLY

MONDAY-TUESDAY...500MB PATTERN INITIALLY DEFINED BY WESTERN
TROUGHING WITH AN EVENTUAL CUTOFF LOW WEST OF THE SO CAL COAST...AND
NEARLY STAGNANT CLOSED LOW JUST OFF THE COAST OF THE MID-ATLANTIC
STATES. CENTRAL CONUS REMAINS UNDER THE INFLUENCE OF AMPLIFYING
UPPER RIDGE. THEREFORE...HOT AND HUMID CONDITIONS WILL PREVAIL FOR
THE START OF THE WORKWEEK...WITH ABUNDANT SUNSHINE LIKELY EACH OF
THESE DAYS. MID TO UPPER 90S HIGHS LOOK TO BE RIGHT ON TRACK. IF THE
GROUND IS ABLE TO DRY OUT A BIT THESE DAYS...SOME 100F READINGS ARE
POSSIBLE ACROSS THE WESTERN PORTION OF THE FORECAST AREA.

WEDNESDAY-SATURDAY...SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN
STREAM MIDWEEK...AND DRAGS A COLD FRONT INTO THE PLAINS STATES. WITH
ONLY MODEST FORCING AND DIFFUSE LL CONVERGENCE...OPTED TO KEEP
FORECAST DRY WEDNESDAY. BY THURSDAY...FRONT LIFTS BACK NORTH AS A
WARM FRONT...AND WARM ADVECTION MAY SPARK SHOWERS AND THUNDERSTORMS.
MAINTAINED SLIGHT CHANCE POPS. THEREAFTER...CLOSED LOW OFF THE
WESTERN CONUS EJECTS EASTWARD AS NORTHERN STREAM LOW DIGS INTO THE
PAC NORTHWEST. THIS SERVES TO DAMPEN THE CENTRAL CONUS RIDGE...AND
SEND A SECOND FRONT INTO THE REGION. TIMING WITH THIS FEATURE STILL
IN QUESTION...BUT PASSAGE OF SHORTWAVE TROUGH AND PROXIMITY OF SFC
BOUNDARY...SLIGHT CHANCE POPS ARE WARRANTED FRIDAY NIGHT-SATURDAY.
HOT AND MUGGY CONDITIONS PERSIST THROUGH THE END OF THE WEEK...WITH
90+ MAX TEMPS EXPECTED THROUGH THE DURATION OF THE WORK WEEK.

KONOP

&&

.AVIATION...

VFR WILL BE THE PREVAILING CONDITION THROUGH THE TAF PD WITH
OCCASIONAL MVFR IN RAIN.

A WMFT STRETCHED ACROSS CENTRAL KS WITH SHOWERS AND ISOLATED TSRA
ALONG AND JUST SOUTH OF THE BOUNDARY.  THIS BATCH OF SHOWERS WILL
COME TO AN END THIS EVENING.  TIME HEIGHT SECTIONS SHOW SOME
LINGERING MID LEVEL MOISTURE SO A SOME CLOUDS WILL LINGER
OVERNIGHT.  DEPENDING ON HOW MUCH CLOUD COVER THERE IS AROUND
SUNRISE THERE IS SOME POTENTIAL FOR A FEW HOURS OF FOG AS BUFKIT
LLVL SPECIFIC HUMIDITIES INCREASE.  WIND MAY BE TOO STRONG FOR FOG
FORMATION SO WILL LEAVE IT OUT OF THE TAFS FOR NOW.

SALLY

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 20, 2:45 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SAT JUN 20 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-212045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
345 PM CDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE ENTIRE OUTLOOK
AREA. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AND HAIL TO THE SIZE OF QUARTERS THE PRIMARY WEATHER HAZARDS.
HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED ON MONDAY THROUGH
WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 20, 3:31 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT SAT JUN 20 2009

KSZ037-054-202200-
LYON-MORRIS-
431 PM CDT SAT JUN 20 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST MORRIS AND NORTHWEST LYON
COUNTIES...

THROUGH 500 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
45 MPH ACROSS SOUTHEAST MORRIS AND NORTHWEST LYON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING STRONG WINDS UP TO 50 MPH AND BRIEF HEAVY RAIN.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AMERICUS
DUNLAP...BUSHONG AND ALLEN.

STAY ALERT TO THE WEATHER IN CASE A WARNING NEEDS TO BE ISSUED.
Special weather statement, Jun 20, 4:54 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT SAT JUN 20 2009

KSZ055-058-202330-
COFFEY-OSAGE-
554 PM CDT SAT JUN 20 2009

...SIGNIFICANT WEATHER ALERT FOR OSAGE AND COFFEY COUNTIES...

THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF SOUTHERN OSAGE AND NORTHERN COFFEY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE BETO JUNCTION...WAVERLY AND MELVERN. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 167 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 83 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud, 2 tornado, 2 flash flood. Local standard time, as filed.

Funnel Cloud, Coffey

When
June 20, 5:07 PM CST to 5:12 PM CST
Where
Coffey County, 2.82 mi N of Halls Summit
Reported by
Law Enforcement
Coordinates
38.390, -95.680

Funnel Cloud, Coffey

When
June 20, 5:10 PM CST to 5:15 PM CST
Where
Coffey County, 2.27 mi WSW of Waverly
Reported by
Storm Chaser
Coordinates
38.390, -95.640

Tornado, Coffey

When
June 20, 5:10 PM CST to 5:12 PM CST
Where
Coffey County, 2.27 mi WSW of Waverly to 0.92 mi W of Waverly
Rating
EF0
Path length
1.38 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.390, -95.640

This was a brief touchdown.

Funnel Cloud, Franklin

When
June 20, 6:05 PM CST to 6:10 PM CST
Where
Franklin County, 3 mi NW of Richmond
Reported by
Trained Spotter
Coordinates
38.430, -95.290

Funnel Cloud, Franklin

When
June 20, 6:09 PM CST to 6:14 PM CST
Where
Franklin County, 1.76 mi WSW of Princeton
Reported by
Storm Chaser
Coordinates
38.470, -95.300

Tornado, Franklin

When
June 20, 6:11 PM CST to 6:13 PM CST
Where
Franklin County, 1.08 mi W of Princeton to 0.75 mi W of Princeton
Rating
EF0
Path length
0.33 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.480, -95.290

This was a brief touchdown.

Flash Flood, Dickinson

When
June 20, 8:20 PM CST to 9:20 PM CST
Where
Dickinson County, 1.16 mi NW of Hope to 2.25 mi SW of Hope
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.693, -97.084

Law Enforcement reported 1 foot of water across K4 west of Hope.

Flash Flood, Dickinson

When
June 20, 9:20 PM CST to 10:20 PM CST
Where
Dickinson County, 1.28 mi WNW of Hope to 1.04 mi WSW of Hope
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.690, -97.090

Law Enforcement reported 1 foot of water across K4 west of Hope.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181253, 181254, 181256, 181261, 181262, 181264, 181257, 181259.